Hölder regularity of two-dimensional almost-minimal sets in \(\mathbb R^n\). (English) Zbl 1213.49051

Summary: We give a different and probably more elementary proof of a good part of Jean Taylor’s regularity theorem for Almgren almost-minimal sets of dimension 2 in \(\mathbb R^3\). We use this opportunity to settle some details about almost-minimal sets, extend a part of Taylor’s result to almost-minimal sets of dimension 2 in \(\mathbb R^n\), and give the expected characterization of the closed sets \(E\) of dimension 2 in \(\mathbb R^3\) that are minimal, in the sense that \(H^2(E\setminus F)\leq H^2 (F\setminus E)\) for every closed set \(F\) such that there is a bounded set \(B\) so that \(F=E\) out of \(B\) and \(F\) separates points of \(\mathbb R^3\setminus B\) that \(E\) separates.


49Q20 Variational problems in a geometric measure-theoretic setting
49N60 Regularity of solutions in optimal control
Full Text: DOI arXiv Numdam EuDML


[1] Almgren (F. J.).— Existence and regularity almost everywhere of solutions to elliptic variational problems among surfaces of varying topological type and singularity structure, Ann. of Math. (2) 87, p. 321-391 (1968). · Zbl 0162.24703
[2] Almgren (F. J.).— Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Memoirs of the Amer. Math. Soc. 165, volume 4, p. i-199 (1976). · Zbl 0327.49043
[3] Bombieri (E.).— Regularity theory for almost minimal currents, Arch. Rational Mech. Anal. \(78, n^\circ 2\), p. 99-130 (1982). · Zbl 0485.49024
[4] Dal Maso (G.), Morel (J.-M.) and Solimini (S.).— A variational method in image segmentation: Existence and approximation results, Acta Math. \(168, n^\circ 1-2\), p. 89-151 (1992). · Zbl 0772.49006
[5] David (G.).— Limits of Almgren-quasiminimal sets, Proceedings of the conference on Harmonic Analysis, Mount Holyoke, A.M.S. Contemporary Mathematics series, Vol. 320, p. 119-145 (2003). · Zbl 1090.49025
[6] David (G.).— Singular sets of minimizers for the Mumford-Shah functional, Progress in Mathematics 233 (581p.), Birkhäuser 2005. · Zbl 1086.49030
[7] David (G.).— Quasiminimal sets for Hausdorff measures, Recent developments in nonlinear partial differential equations, p. 81-99, Contemp. Math., 439, Amer. Math. Soc., Providence, RI (2007). · Zbl 1137.49038
[8] David (G.).— \(C^{1+\alpha }\)-regularity for two-dimensional almost-minimal sets in \({\mathbb{R}}^n\), preprint, available on arXiv, Hal, or at http://mahery.math.u-psud.fr/ gdavid · Zbl 1225.49044
[9] David (G.), De Pauw (T.) and Toro (T.).— A generalization of Reifenberg’s theorem in \({\mathbb{R}}^3\), to appear, Geom. Funct. Anal. · Zbl 1169.49040
[10] David (G.) and Semmes (S.).— Uniform rectifiability and quasiminimizing sets of arbitrary codimension, Memoirs of the A.M.S. Number 687, volume 144 (2000). · Zbl 0966.49024
[11] Dold (A.).— Lectures on algebraic topology, Second edition, Grundlehren der Mathematishen Wissenschaften 200, Springer Verlag (1980). · Zbl 0434.55001
[12] Dugundji (J.).— Topology, Allyn and Bacon, Boston (1966). · Zbl 0144.21501
[13] Heppes (A.).— Isogonal sphärischen Netze, Ann. Univ. Sci. Budapest Eötvös Sect. Math. 7, p. 41-48 (1964). · Zbl 0127.37601
[14] Federer (H.).— Geometric measure theory, Grundlehren der Mathematishen Wissenschaften 153, Springer Verlag (1969). · Zbl 0176.00801
[15] Feuvrier (V.).— Un résultat d’existence pour les ensembles minimaux par optimisation sur des grilles polyédrales, Thèse de l’université de Paris-Sud 11, Orsay, Septembre 2008.
[16] Lamarle (E.).— Sur la stabilité des systèmes liquides en lames minces, Mém. Acad. R. Belg. 35, p. 3-104 (1864).
[17] Lawlor (G.) and Morgan (F.).— Paired calibrations applied to soap films, immiscible fluids, and surfaces or networks minimizing other norms, Pacific J. Math. \(166, n^\circ 1\), p. 55-83 (1994). · Zbl 0830.49028
[18] Lemenant (A.).— Sur la régularité des minimiseurs de Mumford-Shah en dimension 3 et supérieure, Thèse de l’université de Paris-Sud 11, Orsay, Juin 2008.
[19] Mattila (P.).— Geometry of sets and measures in Euclidean space, Cambridge Studies in Advanced Mathematics 44, Cambridge University Press (l995). · Zbl 0911.28005
[20] Morgan (F.).— Area-minimizing currents bounded by higher multiples of curves, Rend. Circ. Mat. Palermo 33, p. 37-46 (1984). · Zbl 0541.49018
[21] Morgan (F.).— Size-minimizing rectifiable currents, Invent. Math. \(96, n^\circ 2\), p. 333-348 (1989). · Zbl 0645.49024
[22] Morgan (F.).— \((M,\varepsilon ,\delta )\)-minimal curve regularity, Proc. Amer. Math. Soc. \(120, n^\circ 3\), p. 677-686 (1994). · Zbl 0804.49033
[23] Morgan (F.).— Geometric measure theory. A beginner’s guide, Second edition. Academic Press, Inc., San Diego, CA, x+175 pp (1995). · Zbl 0819.49024
[24] Reifenberg (E. R.).— Solution of the Plateau Problem for \(m\)-dimensional surfaces of varying topological type, Acta Math. 104, p. 1-92 (1960). · Zbl 0099.08503
[25] Reifenberg (E. R.).— Epiperimetric Inequality related to the analyticity of minimal surfaces, Annals Math., 80, p. 1-14 (1964). · Zbl 0151.16701
[26] Reifenberg (E. R.).— On the analyticity of minimal surfaces, Annals of Math., 80, p. 15-21 (1964). · Zbl 0151.16702
[27] Schoen (R.) and Simon (L.).— A new proof of the regularity theorem for rectifiable currents which minimize parametric elliptic functionals, Indiana Univ. Math. J. \(31, n^\circ 3\), p. 415-434 (1982). · Zbl 0516.49026
[28] Stein (E. M.).— Singular integrals and differentiability properties of functions, Princeton university press (1970). · Zbl 0207.13501
[29] Tamanini (I.).— Regularity results for almost minimal oriented hypersurfaces in \(\mathbb{R}^n\), Quaderni del dipartimento di matematica dell’universitá di Lecce (1984).
[30] Taylor (J.).— The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces, Ann. of Math. \((2) 103, n^\circ 3\), p. 489-539 (1976). · Zbl 0335.49032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.